MAUDE Adverse Event Report: ABBOTT DIAGNOSTICS SCARBOROUGH, INC. ID NOW COVID-19 INSTRUMENT; ID NOW INSTRUMENT NAT-024

ABBOTT DIAGNOSTICS SCARBOROUGH, INC. ID NOW COVID-19 INSTRUMENT; ID NOW INSTRUMENT NAT-024
Catalog Number NAT-024
Medical Device Problem Code Smoking (1585)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This investigation is still in progress.Once the investigation is complete a supplemental report will be provided.
 
Event or Problem Description
The customer reported the id now covid-19 instrument to be smoking.The id now covid-19 instrument was taken out of service.
 
Additional Manufacturer Narrative
Correction: correct the date of the first supplemental report in b4 to 05aug2022.
 
Additional Manufacturer Narrative
Additional information: g1 (telephone and fax) corrected information: d4 (serial number) investigation conclusion: upon receipt at abbott diagnostics scarborough, the instrument was sent to the systems group for further investigation.Systems attempted to power on instrument and observed power was lost immediately after relay energized sending power to base board.Disassembled instrument to further investigate and observed capacitor c122 on the baseboard had failed shorting out 12-volt power supply.C122 is a 16v capacitor in a 12v circuit and is adequately sized to operate under nominal operating conditions however, it is susceptible to damage if there is a voltage transient in the power supply.In a well-designed circuit, capacitors should be rated for a minimum of 2x the intended operating voltage to allow for most transients to pass without damage.The materials surrounding the failing capacitor are either non-flammable (aluminum) or flammability rated with a minimum of 94v-2.These ratings are required for iec 61010-1 compliance.Iec 61010-1 compliance has been commissioned using tuv rhineland and tuv rhineland's safety mark is on the id now ratings label.Cause of customers complaint is a shorted capacitor from a voltage transient above its rated voltage.The release documentation for instrument pn: nat-024 and instrument serial number (b)(6) was reviewed and the instrument met all release criteria.In conclusion, the customer's returned instrument was replicated for the smoke issue when tested at abbott diagnostics scarborough.A root cause of the customer's complaint is a failure of the c122 capacitor shorting due to a voltage spike above its rated voltage.The smoking of the instrument is the result of the thermal destruction of the capacitor.The failed component shorts out the 12-volt dc supply causing the instrument's power pack to shut down as an intended safety feature.This prevents the instrument from turning on.Change was implemented to increase size of capacitor to 25v, more than 2x operating voltage to better handle voltage transients.This instrument was transacted in (b)(6) 2020.The change to increase size of capacitor to 25v was implemented (b)(6) 2021.The instrument was manufactured before the implementation of that change.Based on the above summary, the investigation is deemed closed.The product will continue to be monitored and tracked.

Brand Name
ID NOW COVID-19 INSTRUMENT
Common Device Name
ID NOW INSTRUMENT NAT-024
Manufacturer (Section D)
ABBOTT DIAGNOSTICS SCARBOROUGH, INC.
10 southgate road
scarborough ME 04074
Manufacturer Contact
rachel blackwell
10 southgate road
scarborough, ME 04074
6613888803
MDR Report Key13253156
Report Number1221359-2022-00175
Device Sequence Number20021919
Product Code OOI
UDI-Device Identifier00811877010593
UDI-Public0100811877010593
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K173653
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberNAT-024
Device Lot NumberF609AE1C
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2021
Supplement Date Received by Manufacturer07/14/2022
08/05/2022
Initial Report FDA Received Date01/13/2022
Supplement Report FDA Received Date08/05/2022
08/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/18/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown